Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 1, 2013

August 1, 2013 · NWS OAX · 8 events in 6 counties and zones

Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and high levels of wind shear combined with moderate instability present to aid in a few of the storms becoming super-cellular in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and high levels of wind shear combined with moderate instability present to aid in a few of the storms becoming super-cellular in nature. The stronger storms produced damaging winds and very heavy rainfall, but some hail reports were also received and at least one apparent tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 11:39 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 11:39 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1239 PM CDT THU AUG 1 2013

.AVIATION...18Z TAFS FOR KOFK...KOMA AND KLNK.

SCATTERED TSTMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
REGION...POSSIBLY HITTING TAF SITES LATE THIS AFTERNOON AND INTO
THE EVENING HOURS. CONDITIONS SHOULD REMAIN VFR FOR THE MOST
PART...HOWEVER SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND
DAMAGING WINDS AND MVFR TO IFR CONDITIONS.

&&

.PREV DISCUSSION.../ISSUED 335 AM CDT THU AUG 1 2013/

DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES SHOULD INCREASE THROUGH THE DAY AND
INTO TONIGHT ACROSS THE AREA.  SUBJECTIVE 00Z UPPER AIR ANALYSIS
INDICATES STRENGTHENING RIDGE ACROSS THE ROCKIES...A DEEPENING UPPER-
LEVEL TROUGH IN THE GREAT LAKES...AND NORTHWESTERLY FLOW ACROSS THE
CENTRAL PLAINS. A SEASONALLY STRONG UPPER-LEVEL NORTHWESTERLY JET
EXTENDED ACROSS THE NORTHERN PLAINS...WITH 100KT AT KABR AND 75KT+
WIDESPREAD FROM NORTHERN MT/DAKOTAS THROUGH NEB/IA/EASTERN
KS/WESTERN MO.  AT 850MB...A DRY POCKET WAS IN PLACE FROM CENTRAL
OK/CENTRAL KS THROUGH MOST OF MO...WITH A TONGUE OF 12C+ DEWPOINTS
EXTENDED FROM TX THROUGH THE HIGH PLAINS AND INTO EASTERN NEB.  WEAK
850MB FLOW WAS NOTED ACROSS THE CENTRAL PLAINS AROUND A WEAK HIGH.
700-500MB LAPSE RATES WERE STILL ON THE MARGINAL SIDE IN THE CENTRAL
PLAINS...WITH A TEMPERATURE DIFFERENCE OF 15C AT KOAX AND 19C AT
KLBF.  BETTER LAPSE RATES EXTENDED FROM KDDC TO KBOU AND WESTWARD.
BROAD SURFACE HIGH AT 07Z WAS CENTERED ALONG THE SD/MN BORDER...TO
THE IA/NEB BORDER...TO THE KS/MO BORDER. A LONE SLOW-MOVING TSRA
WAS NOTED IN CENTRAL NEB...WITH WARMING CLOUD TOPS ON IR AND
WEAKENING TREND ON RADAR.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL TODAY THROUGH
TONIGHT...AND A CHANCE OR TWO LATER IN THE WEEK. AM A LITTLE LOW ON
CONFIDENCE FOR CONVECTIVE EVOLUTION TODAY.  WITH WEAKENING TREND OF
CURRENT LONE STORM...AM INCLINED TO THINK EARLY MORNING IS INDEED
MORE LIKELY TO REMAIN DRY...WITH A FEW SHOWERS/STORMS POSSIBLE LATER
IN THE MORNING...AND A FEW MORE YET IN THE EARLY AFTERNOON AS 850MB
FLOW VEERS INTO THE AREA AND PICKS UP SPEED.  HAVE LEANED IN THAT
DIRECTION IN THE GRIDS.  BULK OF PRECIP SHOULD GET GOING IN THE LATE
AFTERNOON/EARLY EVENING IN THE NORTHERN CWA...WITH COVERAGE
EXPANDING ACROSS THE CWA IN THE LATE EVENING/OVERNIGHT.  SHEAR IS
IMPRESSIVE FOR THIS TIME OF YEAR...BUT STABILITY MAY BE A CONCERN.
MID-LEVEL LAPSE RATES SEEM TO BE SLOW TO INCREASE ACROSS THE
AREA...WITH NAM12 INDICATING 7C+ LAPSE RATES HOLDING OFF UNTIL 00Z
AND ONLY IN THE FAR WEST EVEN THEN.  MLCAPE IS LIKELY TO DEPEND ON
EXTENT OF EARLY SHOWERS/STORMS AS WELL.  CANNOT RULE OUT POTENTIAL
FOR SEVERE STORMS TODAY GIVEN STRONG SHEAR...EVEN WITH POSSIBLY
LIMITED INSTABILITY.  CONVECTION SHOULD PUSH THROUGH THE CWA THROUGH
THE OVERNIGHT HOURS...EXITING THE SOUTHERN CWA SOME IN THE EARLY TO
MID-MORNING HOURS.

SHOWERS AND STORMS ARE LIKELY TO DEVELOP AGAIN ON FRIDAY ALONG THE
850MB FRONT...AND THE LOCATION OF THAT FRONT WILL DICTATE WHETHER
THE SOUTHERN CWA HAS A SHOT AT PRECIP AGAIN ON FRIDAY
AFTERNOON/EARLY EVENING.  HAVE INCLUDED A SLIVER OF SLIGHT CHANCE
POPS IN THE EVENING IN SOUTHEAST NEB/SOUTHWEST IA FOR THAT
POTENTIAL...THOUGH GREATER COVERAGE SHOULD BE FURTHER SOUTH IN
KS/MO.  WITH 850MB FLOW BRINGING MOISTURE RETURN TO THE HIGH
PLAINS...ALSO THINK STORMS WILL DEVELOP THERE...BUT BELIEVE AIRMASS
WILL BE TOO STABLE IN NORTHERN CWA FOR THAT ACTIVITY TO MAKE IT INTO
THE AREA ON FRIDAY NIGHT...AND HAVE KEPT IT DRY.

FAVORABLE MOISTURE RETURN TO THE HIGH PLAINS CONTINUES ON
SATURDAY...AND ALSO RETURNS TO NEAR THE KS/NEB BORDER AREA ALONG A
WEAK BOUNDARY.  STORMS THAT DEVELOP IN THE HIGH PLAINS TO NORTH
CENTRAL KS HAVE A BETTER CHANCE OF MAKING IT INTO THE AREA ON
SATURDAY NIGHT...AND HAVE KEPT HIGH-END CHANCE TO LIKELY POPS
PARTICULARLY IN THE SOUTHWESTERN CWA ON LATE SATURDAY NIGHT...AS
CONVECTION IS NOT LIKELY TO REACH THE CWA BEFORE 06Z.  ACTIVITY
LOOKS WIDESPREAD ENOUGH...AND FED WELL ENOUGH BY VEERING LOW-LEVEL
JET...TO PERSIST AT LEAST INTO SUNDAY MORNING...AND CONTINUED CHANCE
POPS ACROSS THE AREA ON SUNDAY.

IN WAKE OF THAT CONVECTION...AIRMASS STABILIZES AGAIN AND 850MB FLOW
IS DISRUPTED ENOUGH THAT SUNDAY NIGHT THROUGH MONDAY SHOULD REMAIN
DRY...WITH ANY HIGH PLAINS CONVECTION WEAK AND LOCALIZED FAR AWAY
FROM THE AREA.  LOW-LEVEL MOISTURE RETURN DOES RELOAD ON MONDAY
NIGHT...AND HAVE KEPT A SLIVER OF SLIGHT CHANCE POPS IN THE
WESTERNMOST CWA IN CASE ANY ACTIVITY DOES SNEAK ACROSS THE WESTERN
CWA...BUT OVERALL EXPECT CONVECTION TO REMAIN TO THE WEST AND SOUTH
OF THE CWA.  A WEAK FRONT IS PROGGED TO PASS THROUGH THE AREA
SOMETIME AROUND TUESDAY NIGHT/WEDNESDAY...AND HAVE KEPT POPS LIMITED
TO SLIGHT CHANCE CATEGORY DUE TO UNCERTAINTY IN BOTH ITS TIMING AND
THE PARTICULAR FOCUS OF WHERE BEST PRECIPITATION CHANCES WILL BE.
IN WAKE OF THAT FRONT THOUGH...A MUCH COOLER AND DRIER AIRMASS IS
PROGGED TO DROP INTO THE CWA FOR WEDNESDAY/THURSDAY.  WITH
NORTHEASTERLY FLOW LIKELY AT THE LOWER AND MID LEVELS...PRECIP
CHANCES SHOULD BE SHUNTED WELL SOUTH ALONG THE FRONT...WITH CWA
LIKELY TO BE DRY AND QUITE COOL.

MAYES

CLIMATE...
JULY 2013 WILL GO DOWN IN THE BOOKS AS THE SECOND DRIEST JULY ON
RECORD IN OMAHA...WITH 0.44 INCHES OF RAIN.  THE RECORD BELONGS TO
JULY 2012...WITH A MEAGER 0.01 INCHES OF RAIN.  JULY WAS THE 13TH
DRIEST ON RECORD IN LINCOLN...WITH 1.00 INCHES OF RAIN...AND THE
19TH DRIEST ON RECORD IN NORFOLK...WITH 1.23 INCHES OF RAIN.
EASTERN NEBRASKA AND WESTERN IOWA WERE SPARED FROM WORSE DROUGHT
CONDITIONS BY TEMPERATURES THAT ENDED UP NEAR NORMAL AT OMAHA...AND
BELOW NORMAL AT LINCOLN AND NORFOLK.  FULL MONTLY SUMMARIES WILL BE
RELEASED LATER TODAY AS OMACLMOMA...OMACLMLNK...AND OMACLMOFK.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 1, 10:57 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 AM CDT THU AUG 1 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1157 AM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATER THIS AFTERNOON...WITH
STORMS LIKELY TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS
EVENING THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN RISKS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF STORMS ON FRIDAY EVENING IN SOUTHEAST
NEBRASKA TO SOUTHWEST IOWA.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY
NIGHT...PERHAPS LINGERING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 9:16 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1016 AM CDT THU AUG 1 2013

NEZ030-011600-
BOONE NE-
1016 AM CDT THU AUG 1 2013

...SPECIAL WEATHER STATEMENT...

AT 1012 AM CDT...STORM WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SPALDING...OR 46 MILES EAST OF BURWELL...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD...CEDAR RAPIDS AND PRIMROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4177 9827 4159 9786 4157 9783 4153 9783
      4153 9788 4151 9789 4151 9804 4150 9804
      4150 9809 4148 9810 4148 9821 4154 9829
      4174 9830
TIME...MOT...LOC 1512Z 306DEG 27KT 4165 9826

KERN
Special weather statement, Aug 1, 10:09 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1109 AM CDT THU AUG 1 2013

NEZ030-011645-
BOONE NE-
1109 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE COUNTY UNTIL 1145
AM CDT...

AT 1108 AM CDT...STORM WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR SPALDING...OR 43 MILES EAST OF BURWELL...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS AND PRIMROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4172 9829 4173 9829 4158 9787 4151 9795
      4151 9804 4150 9804 4150 9809 4148 9810
      4148 9829
TIME...MOT...LOC 1608Z 312DEG 23KT 4163 9832

KERN
Special weather statement, Aug 1, 12:45 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
145 PM CDT THU AUG 1 2013

NEZ011-011930-
KNOX NE-
145 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 230 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 26 MILES
SOUTHEAST OF PICKSTOWN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA...SANTEE...CENTER...WINNETOON AND BAZILE MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4284 9769 4285 9764 4244 9778 4256 9810
      4274 9825 4282 9818 4283 9813 4277 9806
      4276 9799 4279 9791 4285 9787 4286 9781
TIME...MOT...LOC 1843Z 275DEG 26KT 4280 9816

KERN
Special weather statement, Aug 1, 1:15 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
215 PM CDT THU AUG 1 2013

NEZ011-011945-
KNOX NE-
215 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 245 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF NIOBRARA...OR 29 MILES
SOUTHWEST OF YANKTON...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.  TORRENTIAL RAIN IS ALSO LIKELY FROM THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY AFTERNOON FOR NORTHEAST NEBRASKA.

LAT...LON 4264 9805 4278 9790 4267 9753 4249 9749
      4246 9783
TIME...MOT...LOC 1911Z 304DEG 24KT 4268 9791

CHERMOK

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Knox

When
August 1, 1:54 PM CST
Where
Knox County, 1.23 mi SW of Wausa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.490, -97.550

Hail, Antelope

When
August 1, 3:19 PM CST
Where
Antelope County, 5.76 mi SW of Clearwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.120, -98.270

Thunderstorm Wind, Antelope

When
August 1, 3:45 PM CST
Where
Antelope County, 1.47 mi SSW of Elgin Edwards Arpt to 3.78 mi S of Elgin Edwards Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.980, -98.240

Trees were shredded and pivots overturned west of Elgin. The damage path ran from north to south.

Thunderstorm Wind, Colfax

When
August 1, 4:40 PM CST
Where
Colfax County, 0.52 mi W of Leigh
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -97.240

Thunderstorm wind gusts estimated at around 70 mph caused considerable tree damage in the Leigh area. The fallen trees caused scattered vehicle and house damage and also knocked power out to the area.

Thunderstorm Wind, Boone

When
August 1, 4:48 PM CST
Where
Boone County, 3.17 mi SSW of Albion Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.690, -98.080

A storm chaser measured a thunderstorm wind gust of around 70 mph.

Thunderstorm Wind, Boone

When
August 1, 5:25 PM CST
Where
Boone County, 0.52 mi E of St Edward
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -97.860

Thunderstorm wind gusts were estimated at around 60 mph in the St. Edward area.

Thunderstorm Wind, Dodge

When
August 1, 5:35 PM CST
Where
Dodge County, North Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -96.780

A spotter estimated that thunderstorm wind gusts approached 60 mph. Some small branches were downed in town.

Thunderstorm Wind, Saline

When
August 1, 7:55 PM CST
Where
Saline County, Swanton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -97.080

Thunderstorm wind gusts estimated at over 60 mph downed several large trees across streets in Swanton which knocked the power out to around 1/2 the town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457559, 457560, 457561, 457563, 457562, 457566, 457564, 457565.